Wyoming, 2010Hail and Damaging Winds in Wyoming, August 12, 2010
August 12, 2010 · NWS UNR · 21 events in 2 counties and zones
A long-lived supercell thunderstorm developed across far northern Campbell County and tracked eastward across northern Crook County and eventually into western South Dakota. Large hail and strong wind gusts damaged automobiles and homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-lived supercell thunderstorm developed across far northern Campbell County and tracked eastward across northern Crook County and eventually into western South Dakota. Large hail and strong wind gusts damaged automobiles and homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:00 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 12, 1:00 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU AUG 12 2010
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW CENTERED OF KPIR
WHILE FRONTAL BOUNDARY STRETCHES OFF TO THE SOUTHWEST. UPPER LEVEL
ANALYSIS PLACES TROF AXIS STRETCHING FROM CENTRAL MONTANA TO NEAR
THE IDAHO/WYOMING BORDER...WHILE BROAD RIDGE REMAINS OVER THE
MIDWEST KEEPING SOUTHWEST FLOW OVER OUR AREA. POTENT SHORT WAVE NOW
PUSHING WELL INTO WESTERN WYOMING.
FOR THIS AFTERNOON/TONIGHT...SCATTERED STORMS WILL DEVELOP AS
AFOREMENTIONED WAVE CONTINUES ITS APPROACH TO THE AREA. AREA WHERE
THERE COULD POTENTIALLY BE A FEW SEVERE STORMS WOULD BE OVER
NORTHWESTERN SOUTH DAKOTA WHERE THE STRONGEST DEEP LAYER SHEAR WILL
BE...THOUGH INSTABILITY IS NOT ALL THAT IMPRESSIVE...SO MOST STORMS
SHOULD REMAIN TAME.
FOR FRIDAY...SLIGHTLY COOLER TEMPERATURES ARE EXPECTED BEFORE A
SECONDARY COLD FRONT MAKES ITS WAY THROUGH THE AREA. THIS...COMBINED
WITH UNSETTLED SOUTHWESTERLY FLOW ALOFT...WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS.
ON SATURDAY...NOTABLY COOLER TEMPERATURES ARE EXPECTED AS COOLER AIR
CONTINUES TO PUSH INTO THE AREA. SOME SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE WITH CYCLONIC FLOW ALOFT.
EXTENDED...EXTENDED MODELS SIMILAR IN DEVELOPING LARGE UPPER LOW
OVER EASTERN HALF OF CANADA FOR EARLY NEXT WEEK. WITH HIGH PRESSURE
ACROSS THE NORTHERN PLAINS...SHOULD BE DRY SUNDAY/MONDAY. WEAK
THETA-E ADVECTION ACROSS THE AREA MONDAY NIGHT...SO WILL LEAVE SMALL
POPS IN FORECAST. NORTHWEST FLOW WILL CONTINUE INTO MID-WEEK AND A
GRADUAL WARMING TREND. WITH LACK OF FORCING...WILL KEEP FORECAST
DRY.
&&
.AVIATION...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING WITH LCL MVFR CIGS/IFR VSBY. OTHERWISE VFR CONDITIONS
EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 12, 1:00 PM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU AUG 12 2010
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
200 PM MDT (300 PM CDT) THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
INTO TONIGHT. A FEW STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE
WITH LARGE HAIL OR DAMAGING WIND GUSTS OVER NORTHWEST SOUTH
DAKOTA...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AS
AN UNSETTLED WEATHER PATTERN CROSSES THE REGION. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Thunderstorm Wind, Campbell
- When
- August 12, 3:55 PM MST
- Where
- Campbell County, 6.22 mi WSW of Recluse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.708, -105.823
Wind gusts were estimated at 60 mph at Spotted Horse.
Hail, Campbell
- When
- August 12, 4:00 PM MST
- Where
- Campbell County, 6 mi WNW of Recluse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.763, -105.813
Hail, Campbell
- When
- August 12, 4:30 PM MST
- Where
- Campbell County, 8.23 mi NE of Recluse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.820, -105.590
Hail, Campbell
- When
- August 12, 4:42 PM MST
- Where
- Campbell County, 11.28 mi SW of Rockypoint
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.788, -105.267
Hail, Campbell
- When
- August 12, 4:55 PM MST
- Where
- Campbell County, 10 mi SSW of Rockypoint
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.766, -105.178
Thunderstorm Wind, Campbell
- When
- August 12, 4:55 PM MST
- Where
- Campbell County, 10 mi SSW of Rockypoint
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.766, -105.178
The combination of hail and wind caused minor damage to an automobile.
Thunderstorm Wind, Crook
- When
- August 12, 5:07 PM MST
- Where
- Crook County, 4 mi W of New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.750, -104.912
Wind gusts estimated at 60 mph.
Hail, Crook
- When
- August 12, 5:15 PM MST
- Where
- Crook County, 10 mi NNE of New Haven
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.884, -104.752
The ground was covered by hail.
Thunderstorm Wind, Crook
- When
- August 12, 5:15 PM MST
- Where
- Crook County, 10 mi NNE of New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.884, -104.752
Wind-driven hail punched holes in the siding and broke windows of a mobile home.
Thunderstorm Wind, Crook
- When
- August 12, 5:17 PM MST
- Where
- Crook County, New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.750, -104.830
Wind gusts were estimated at 60 mph in New Haven.
Hail, Crook
- When
- August 12, 5:17 PM MST
- Where
- Crook County, New Haven
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.750, -104.830
Hail, Crook
- When
- August 12, 5:30 PM MST
- Where
- Crook County, 8 mi NNW of Hulett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.787, -104.662
Hail covered the ground. 1.25 inches of rain fell in 20 minutes.
Hail, Crook
- When
- August 12, 5:30 PM MST
- Where
- Crook County, 15.33 mi N of Hulett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -104.560
Thunderstorm Wind, Crook
- When
- August 12, 5:30 PM MST
- Where
- Crook County, 15.33 mi N of Hulett
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -104.560
Wind-driven hail broke house windows.
Thunderstorm Wind, Crook
- When
- August 12, 5:30 PM MST
- Where
- Crook County, 16.28 mi NE of New Haven
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.920, -104.600
Wind gusts estimated around 80 mph tore shingles off a house and broke large tree branches.
Thunderstorm Wind, Crook
- When
- August 12, 5:30 PM MST
- Where
- Crook County, 8 mi NNW of Hulett
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.787, -104.662
Wind gusts were estimated at 65 mph.
Hail, Crook
- When
- August 12, 5:30 PM MST
- Where
- Crook County, 16.28 mi NE of New Haven
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.920, -104.600
Hail, Crook
- When
- August 12, 5:50 PM MST
- Where
- Crook County, 9 mi NNE of Alva
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.800, -104.360
Thunderstorm Wind, Crook
- When
- August 12, 5:50 PM MST
- Where
- Crook County, 9 mi NNE of Alva
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.800, -104.360
Wind gusts were estimated at 60 mph.
Hail, Crook
- When
- August 12, 6:05 PM MST
- Where
- Crook County, 6.22 mi SE of Colony
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.850, -104.120
Thunderstorm Wind, Crook
- When
- August 12, 6:05 PM MST
- Where
- Crook County, 6.22 mi SE of Colony
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 44.850, -104.120
The combination of hail and wind broke windows of a house and automobile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247091, 247092, 247095, 259452, 247097, 247098, 247101, 247102, 247193, 247109, 247110, 247111, 247188, 247189, 247191, 247192, 259409, 247211, 247215, 247222, 247226.